Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Buffalo, NY

August 9, 2003Allegany County, New York

NWS Buffalo, NY issued this flash flood warning at Aug 9, 2003, 11:40 PM EDT for Allegany County, New York. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 11:40 PM EDT (03:40 UTC)
Expired
Aug 10, 2003, 1:15 AM EDT
In force
95 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 97 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBUF 100343
FFWBUF
NYC003-100515-

FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1140 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  ALLEGANY COUNTY IN WESTERN NEW YORK

* UNTIL 115 AM EDT.

* AT 1140 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE
  RAIN MOVING NORTH FROM ANGELICA.  

VERY LIGHT RAIN WAS FROM WELLSVILLE SOUTH. ANOTHER 1/4 TO 1/2 INCH 
COULD FALL OVER PREVIOUSLY FLOODED AREAS...BEFORE THE MODERATE RAIN 
EXITS THE COUNTY AROUND 1230 AM. IT WILL TAKE AWHILE FOR THE FLOOD 
WATERS TO RECEDE. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. IF
YOU LIVE ALONG A STREAM OR CREEK ACT NOW TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 4205 7828 4202 7789 4243 7775 4251 7827

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:47 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 9, 9:47 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
947 PM EDT SAT AUG 9 2003

PLENTY OF SLOW MOVING THUNDERSTORMS PLAGUING AREA AGAIN TONIGHT.
FLOOD WARNINGS FOR ALLEGANY COUNTY AND ADVISORIES FOR CATTARAUGUS
CHAUTAUQUA LIVINGSTON AND JEFFERSON COUNTIES EARLIER. REPORTS OF
WIDESPREAD FLOODING IN ALLEGANY AND SOUTHEAST CATTARAUGUS COUNTIES
HAVE BEEN RECEIVED. FLASH FLOOD WARNING WILL CONTINUE IN ALLEGANY
COUNTY UNTIL 1145 PM. UPDATED FCST MADE AN ATTEMPT TO TIME ENDING OF
PRECIP.

...MUCH OF THE PREVIOUS AFD IS DUPLICATED BELOW...

NOT MUCH CHANGE TO LOOK FORWARD TO IN THE NEAR FUTURE AS UPPER
TROUGH CONTINUES TO KEEP US IN AN UNSTABLE AIRMASS WITH SHORT WAVES
ROTATING THROUGH ITS BASE.  WILL GO WITH LIKELY POPS OVERNIGHT FOR
MOST AREAS...CATEGORICAL FOR THE EASTERN LAKE ONTARIO REGION EVEN
WITH THE LOSS OF DAYTIME HEATING.

SUNDAY LOOKS VERY SIMILAR TO TODAY ALTHOUGH IT MAY NOT WAIT UNTIL
DAYTIME HEATING AS UPPER AIR SUPPORT IS A LITTLE MORE DEFINED.  WILL
NOT STRESS ANY TIMING.

SUNDAY NIGHT THROUGH MONDAY...UPPER TROUGH STILL A MAJOR PLAYER BUT
A LITTLE DRYING ALOFT.  SCATTERED ACTIVITY WITH CHANCE POPS STILL
LOOKS GOOD AT THIS POINT.

TUESDAY...AXIS OF TROUGH MOVES A LITTLE TO OUR SOUTHEAST ON THE ETA
ALTHOUGH THE GFS HANGS IT BACK TO OUR WEST.  WILL FAVOR THE ETA
SOLUTION AT THIS TIME AS IT BLENDS BETTER WITH WHAT WE HAD IN FOR
MIDWEEK.

EVEN WITH THE GFS HANGING THE UPPER TROUGH BACK OVER US
LONGER...DRIER AIR AND A SURFACE HIGH BUILDING IN FROM THE NORTHWEST
SHOULD ALLOW US TO KEEP OUR DRY FORECAST FROM WEDNESDAY THROUGH
SATURDAY.  LAST EVENING MRF IS CERTAINLY IN AGREEMENT WITH THE
PROMISED UPCOMING PATTERN CHANGE.

THATS ALL FOR NOW.  ZONES SHOULD BE ON THE STREET BY 4 PM.

.BUF...NONE.

SAGE
Hazardous weather outlook, Aug 9, 3:57 AM EDT, 19 hours 43 minutes before
NYZ001>008-010>014-019>021-085-090800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
357 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

SHOWERS AND SCATTERED THUNDERSTORMS WILL REDEVELOP
TODAY...ESPECIALLY DURING THE AFTERNOON. SOME OF THE SLOW MOVING
THUNDERSTORMS WILL PRODUCE HEAVY RAIN IN A SHORT PERIOD OF TIME.
THIS COULD RESULT IN SOME FLOODING IN LOW LYING AREAS AND ALONG
SMALLER STREAMS AND CREEKS. OTHERWISE...NO OTHER HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A SIMILAR TREND IS EXPECTED SUNDAY WHEN SLOW MOVING THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN IN A SHORT PERIOD OF
TIME. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Aug 9, 8:36 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
0836 PM EDT SAT AUG 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    ANGELICA                  NY   FLASH FLOOD
08/09/03   ALLEGANY                       STATE OF EMERGENCY
                                          DECLARED.  REPORTED BY
                                          EMERGENCY MNGR.

0540 PM    ISCHUA                    NY   FLOOD
08/09/03   CATTARAUGUS                    ROAD WASHED OUT. REPORTED
                                          BY LAW ENFORCEMENT.

APB

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.